Florida, 2008Flash Flood in Florida, April 6, 2008
April 6, 2008 · NWS TBW · 1 event in 1 county or zone
A weakening cold front settled into the area and interacted with the warm and unstable airmass in place to produce showers and thunderstorms. Heavy rains from these storms caused flooding across portions of the Tampa Bay area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weakening cold front settled into the area and interacted with the warm and unstable airmass in place to produce showers and thunderstorms. Heavy rains from these storms caused flooding across portions of the Tampa Bay area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 6, 12:55 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Apr 6, 12:55 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
155 PM EDT SUN APR 6 2008
.SHORT TERM (TONIGHT - TUESDAY)...LARGE AREA OF SHOWERS WITH
EMBEDDED TSTMS...ALONG THE COLD FRONT WHICH EXTENDS FROM THE
CAROLINA COAST SW THROUGH THE NE GULF...WILL CONTINUE TO MOVE
ACROSS THE CWA THE REST OF TODAY AND TONIGHT. AS SUCH...HAVE
INCREASED POPS TO 70 FOR ENTIRE CWA FOR THE FIRST PERIOD. RIGHT
NOW MOST OF THE ACTIVITY IS LIGHT TO MODERATE SHOWER/TSTM
ACTIVITY. HOWEVER WITH PLENTY OF HEATING OVER LAND FROM TAMPA BAY
SOUTH...CANT RULE OUT THE DEVELOPMENT OF A FEW STRONGER
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING WITH THE MAIN
THREAT BEING STRONG WIND GUSTS.
BY SUNRISE MONDAY...FRONT WILL BE IN VICINITY OF FORT MYERS WITH
SHOWERS AND ISOLD TSTMS ONGOING. FROM TAMPA NORTH...DRIER AIR WILL
BE MOVING IN FROM THE NORTH AS HIGH PRESSURE BUILDS DOWN ALONG THE
SE US COAST. HAVE MODIFIED POPS FOR DAYTIME MONDAY TO SHOW HIGHEST
CHANCE SOUTH NEAR FORT MYERS THEN DECREASING NORTHWARD TO 20 POPS
ACROSS TAMPA BAY. FRONT AND SHOWER ACTIVITY WILL CLEAR OUT OF OUR
CWA BY MONDAY EVENING WITH DECREASING CLOUDS ACROSS MOST OF OUR CWA.
TUESDAY...EXPECTING NORTHEAST LOW LEVEL FLOW WITH HIGH PRESSURE
CENTERED TO OUR NORTH. THIS SHOULD KEEP THE WC SEA BREEZE FROM
MOVING INLAND TOO FAR...AND WILL MEAN THE BEST CONVERGENCE WILL BE
ACROSS THE SOUTHERN HALF OF OUR CWA. IN ADDITION TO THE
CONVERGENCE...MOISTURE/PW VALUES WILL BE HIGHER SOUTH...SO WILL
KEEP 20 POPS LIMITED TO AREAS FROM TAMPA BAY SOUTH TUESDAY
AFTERNOON.
TEMPS THROUGH THE PERIOD WILL CONTINUE TO RUN SEVERAL DEGREES ABOVE
NORMAL.
&&
.LONG TERM (TUESDAY NIGHT-SUNDAY)...PERIOD BEGINS WITH WEAK HIGH
PRESSURE OVER THE EASTERN SEA BOARD EXPANDING INTO THE STATE FROM
THE NORTH. THERE SHOULD BE ENOUGH ATMOSPHERIC MOISTURE TO ALLOW FOR
SOME ISOLATED AFTERNOON SHOWERS ON WEDNESDAY AS ONSHORE FLOW
DEVELOPS. SLIGHTLY HIGHER MOISTURE OVER THE SOUTHERN COUNTIES MAY
ALLOW FOR SCATTERED SHOWERS...SO WILL INCLUDE 30 POPS FOR CHARLOTTE
AND LEE. THE HIGH GRADUALLY MIGRATES INTO THE WESTERN ATLANTIC ON
THURSDAY AND FRIDAY AS ANOTHER MID LEVEL LOW DEVELOPS OVER THE
NORTHEAST U.S. AND SENDS A FRONTAL BOUNDARY INTO THE SOUTHEAST
STATES. 20 POPS REMAIN IN PLACE FOR THURSDAY WHILE FRIDAY SHOULD
REMAIN FAIRLY DRY...EXCEPT FOR MAYBE A STRAY SHOWER OR TWO OVER THE
NATURE COAST. THE FRONT SHOULD REACH THE AREA BY SATURDAY WITH MOST
OF ITS ASSOCIATED ENERGY REMAINING WELL TO THE NORTH OF THE STATE.
BEST CHANCES SO FAR ARE FOR THE NORTHERN HALF OF THE CWA SATURDAY
AFTERNOON...THEN DRIER AIR SETTLES ON SUNDAY IN THE WAKE OF THE
FRONT.
EXPECT IN GENERAL TEMPERATURES NEAR NORMALS AROUND COASTAL LOCATIONS
WHILE INTERIOR AREAS MAY EXPERIENCE HUMID AND WARMER CONDITIONS.
&&
.AVIATION...EXTENDED PERIODS OF MVFR EXPECTED THIS AFTERNOON AND
EVENING AS DISTURBED WEATHER AHEAD OF A FRONTAL BOUNDARY OVER THE
EASTERN GULF SLOWLY MOVES TOWARDS FLORIDA. PERIODS OF IFR ARE ALSO
POSSIBLE UNDER HEAVY RAIN AND THUNDERSTORMS. WIND GUSTS OF 35KT OR
HIGHER MAY ACCOMPANY THE STRONGEST STORMS. SHOWERS SHOULD CONTINUE
OVERNIGHT WITH OCCASIONAL THUNDERSTORMS AFFECTING THE TERMINALS
THROUGH MONDAY MORNING.
&&
.MARINE...MAIN CONCERN IN THE SHORT TERM REGARDS GFS SHOWING A
POTENT LOW PRES WAVE ALONG THE FRONT...PROGGED TO MOVE ACROSS OUR
WATERS LATER THIS EVENING AND OVERNIGHT. GFS SHOW A COMPACT AREA OF
25+KT WINDS JUST AHEAD AND RIGHT BEHIND THE WAVE. BUOY DATA OVER THE
EASTERN GULF NOT SHOWING MUCH IN THE WAY OF STRONG WINDS OR A CLOSED
SFC LOW ATTM...BUT 12Z QUICKSCAT PASS DID SHOW AN AREA HIGHER WINDS
IN VCNTY OF THE CONVECTION (ALTHOUGH TOO STRONG BASED ON 42039
OBS AND PROBABLY STRONG BECAUSE OF CLOUD/RAIN CONTAMINATION). AS
SUCH...LOW CONFIDENCE IN GFS LOW PRES WAVE AND STRONGER WINDS...SO
FOR NOW WILL HANDLE THE SITUATION TONIGHT WITH SPEEDS OF 15KT AND
GUSTY...AND MENTION HIGHER NEAR TSTMS. OTHERWISE...WINDS THROUGH
THE REST OF THE CWF PERIOD WILL BE AOB 15KT AND BELOW HEADLINE
CRITERIA.
&&
.FIRE WEATHER...NO FIRE WEATHER ISSUES EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
TPA 80 68 82 66 / 50 70 20 10
FMY 83 69 85 67 / 60 70 40 10
GIF 82 67 85 63 / 60 70 30 10
SRQ 81 68 82 66 / 50 70 30 10
BKV 80 65 84 61 / 50 70 20 10
SPG 79 68 81 67 / 50 70 20 10
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&
SHORT TERM/MARINE/FIR..NP
LONG TERM/AVIATION...AR
Hazardous weather outlook, Apr 6, 4:13 AM EST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
513 AM EDT SUN APR 6 2008
FLZ039-042-043-048>052-055>057-060>062-065-062300-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
513 AM EDT SUN APR 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
ABUNDANT MOISTURE OVER THE REGION WILL INTERACT WITH AFTERNOON
SEA BREEZES AND INSTABILITY TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS. AS AN UPPER LEVEL DISTUBANCE TRACKS ACROSS THE AREA
LATER TODAY AND TONIGHT...THE POTENTIAL EXISTS FOR A FEW STRONG TO
SEVERE THUNDERSTORMS. THE PRIMARY HAZARDS EXPECTED WITH THESE
THUNDERSTORMS WILL BE DAMAGING WIND AND HAIL.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED
TODAY AND TONIGHT.
LAMARRE
Flash Flood, Polk
- When
- April 6, 4:00 PM EST to 5:00 PM EST
- Where
- Polk County, 0.92 mi NNW of Jack Browns Seaport to Auburndale
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 28.063, -81.753
Polk County Emergency Management reported street flooding in Bartow, campers sinking into the saturated ground at the Sun-N-Fun Fly-In at the Lakeland Airport, several streets in Auburndale near the intersection of Bridgers Avenue and McKeen Street were closed, and portions of Recker Highway near K-Ville Avenue were washed out. The peak rainfall of 6.15 inches was recorded by a CoCoRahs volunteer 3.3 miles south southwest of Haines City. Much of the rain fell between 2 PM EDT to 6 PM EDT. Radar estimated precipitation showed an eleven mile wide band of 4 to 6 inches of rain from Plant City, across south Lakeland, and through Haines City. Winter Haven's Gilbert Airport ASOS measured 5.18 inches of rain, observers at Lakeland Linder Airport measured 2.20 inches of rain, and the Peace River at Bartow recorded 3.58 inches for the day.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, April 6, 20081 death · 1 event
- Rip Current in Florida, April 6, 20081 death · 1 event
- High Surf in Florida, April 6 to 9, 2008$300,000 · 1 event
- Heavy Snow in South Dakota, April 6, 200814 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 6 to 7, 200855 kt wind · 11 events
- Hail and Damaging Winds in Florida, April 6, 200856 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 6 to 7, 20088 events
- Winter Storm and Heavy Snow in Colorado, April 6 to 8, 20087 events
- Hail and Damaging Wind in Florida, April 6, 20081 in hail · 5 events
- Heavy Snow in Minnesota, April 6 to 7, 20083 events
- Heavy Snow in North Dakota, April 6, 20082 events
- Heavy Snow in Minnesota, April 6 to 7, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86179.